Kansas, 2019

High Wind in Kansas, April 18, 2019

April 18, 2019 · NWS GID · 1 event in 1 county or zone

This was a fairly windy Thursday afternoon across North Central Kansas, with several hours of sustained northerly speeds commonly 20-30 MPH and frequent gusts around 40 MPH. However, thanks largely to the development of scattered high-based rain showers and a few weak thunderstorms, which enhanced the ambient wind fields, several places experienced brief gusts of 50+ MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was a fairly windy Thursday afternoon across North Central Kansas, with several hours of sustained northerly speeds commonly 20-30 MPH and frequent gusts around 40 MPH. However, thanks largely to the development of scattered high-based rain showers and a few weak thunderstorms, which enhanced the ambient wind fields, several places experienced brief gusts of 50+ MPH. This included peak gusts at area airports of 51 MPH in Smith Center and Phillipsburg and 55 MPH near Stockton. In addition, one unofficial personal weather station north of Bellaire clocked a severe-criteria gust of 58 MPH around 2 p.m. CDT. There were no known reports of damage from these winds. It is likely that without the presence of shallow convection, wind gusts in most places would have topped out no higher than 45 MPH. Wind profiles from the surface to the mid-levels were modestly strong and unidirectional, but ambient speeds at the 850 millibar level were no higher than 30-40 knots. In addition, the west-east surface pressure gradient at mid-afternoon across the state of Kansas was not overly-supportive of severe winds, averaging only 7-9 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 11:24 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 18, 11:24 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1224 PM CDT Thu Apr 18 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Thu Apr 18 2019

Clear and noticably cooler temperatures are being observed across
the region this morning as winds have diminished a bit more than
expected. Otherwise, the short term forecast looks on track with
good daytime heating combined with a passing shortwave out of the
northwest expected to help initiate some mid level cumulus with
some showers and thunderstorms possible during the afternoon
hours. With very meager instability, do not expect hail of any
significance, but strong thunderstorm wind gusts in excess of 50
MPH could be possible given the classic inverted V profile. With
instability fading by 00Z, removed the mention of thunder
thereafter, but could conceivably see showers continue into the
early evening hours as forcing from the aforementioned wave
continues. Outside of thunderstorms, do not expect much in the way
of accumulation, with only a few hundredths of an inch of total
precipitation forecast.

For tonight, once again clearing skies along with lighter winds
will make for a cool night across the region, with some patchy
frost not out of the question as lows dip into the lower to
middle 30s. Due to the climatological time frame, however, did not
include the mention of frost in the forecast as we are just now
approaching the average last freeze dates across our northern
Kansas zones, with another week or two until our Nebraska counties
typically see their last freeze.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Apr 18 2019

High pressure will transition across the plains over the upcoming
weekend...peaking on Saturday...when widespread temperatures near
80 degrees are forecast. The ridge will continue transitioning
east on Sunday, when a small chance for precipitation creeps back
into the forecast thanks to a weak wave moving out of the
southwest along with cold front out of the north. With marginal
instability, there will be a chance for thunderstorms roughly
south of interstate 80 Sunday, with off an on additional chances
for showers continuing through at least Tuesday as additional
systems transition across our area from the west. That said, the
following system does not have much in the way of dynamics to work
with, so widespread or heavy precipitation does not appear likely
at this time.

Temperature wise...after a warm Saturday, near seasonal
temperatures return to finish out the weekend and start the new
work week...with temperatures near 60 degrees Monday afternoon
returning to the lower to middle 70s by Thursday as a gradual
warming trend is expected over the period.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1223 PM CDT Thu Apr 18 2019

Significant Wx: G35 kt likely with lightning psbl

This afternoon: SCT-BKN VFR CU 6-7K ft with sct shwrs. Small hail
psbl. Can't rule out an isolated lightning strike here and there.
NNW winds 20-30 kt and G35-40...espcly near shwrs. Confidence:
High

Tonight: VFR. Diurnal shwrs and any cld debris will dissipate
leaving SKC. Winds diminish to less than 10 kt from NW.
Confidence: high

Fri AM: VFR with no clds at or below 10K ft. Light NW winds under
10 kt. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Kelley
Hazardous weather outlook, Apr 18, 3:57 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
457 AM CDT Thu Apr 18 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
457 AM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are expected to develop across the local
area this afternoon. While severe weather is not expected, pea
sized hail along with wind gusts to 50 mph are possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low end chances for thunderstorms return to portions of the
forecast area on Sunday, generally for areas south of interstate
80 during the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Apr 18, 10:50 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1150 AM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             3 S DEWEESE             40.31N 98.14W
04/17/2019  E1.25 INCH       NUCKOLLS           NE   PUBLIC

            DELAYED REPORT VIA TWITTER. TIME ESTIMATED
            FROM RADAR.

&&

THIES
Local storm report, Apr 18, 11:53 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1253 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             2 N KEARNEY             40.73N 99.08W
04/18/2019  E0.70 INCH       BUFFALO            NE   PUBLIC

            REPORT VIA MPING.

&&

THIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Smith

When
April 18, 12:59 PM CST
Where
Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A 58 MPH wind gusts was measured by a mesonet station located 8 miles north of Bellaire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817760.